Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 122, NWS Wichita, KS

May 31, 1996Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 31, 1996, 11:39 PM CDT for Sumner County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1996, 11:39 PM CDT (04:39 UTC)
Expired
Jun 1, 1996, 12:30 AM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 12:00 AM CDTThunderstorm Wind 65Wellington, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2053 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:40 AM CDT, 19 hours 59 minutes earlier.

Area forecast discussion, May 31, 3:40 AM CDT, 19 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
341 AM CDT FRI MAY 31 1996

PLENTIFUL LO LVL MSTR ON MODEST SLY FLO TO CONT ACRS CWA TODAY. H8 DWPTS
OF +14 TO +16C DEPICTED BEST BY NGM INTO CNTRL/ERN KS DURG DAY ON 25-30KT
LLJ. SFC WRMFNT PROGD TO MOV ONLY SLOLY NWD ACRS OK AND INTO SCNTRL AND
SERN KS LATER THIS EVE. THIS IN COMBO WITH PERIODIC S/WVS IN UPR FLO OVR
UNSTABLE AIRMASS SHUD INITIATE CNVTN ACRS FA THRU TNGT. KICT 88D ALREADY
SHOWG CNVTN DVLPG JUST E OF ICT ATTM ACRS SRN FLINT HILLS. BELIEVE LIKELY
CAT 60 POPS WARRANTED ACRS AREA TODAY. DO NOT SEE MUCH IN WAY OF SS WHICH
MAY TEMPER EXTENT OF SVR WX A BIT. FWC TEMPS SEEM RSNBL.

RSL 075/061 65   SLN 075/063 65
ICT 078/065 65   HUT 077/064 65
CNU 077/065 66

KED

In the hours before

Local storm report, May 31, 5:43 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
543 PM CDT FRI MAY 31 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    4 NW CHASE                KS   .75 INCH HAIL
05/31/96   RICE                           REPORTED BY CITIZEN

HYSELL
Special weather statement, May 31, 9:47 PM CDT, 1 hour 52 minutes before
KSZ047-048-049-050-051-052-053-067-068-069-070-082-083-091-092-
093-094-010745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
944 PM CDT FRI MAY 31 1996

...SEVERE THUNDERSTORM WATCH #519 HAS BEEN POSTED FOR SOUTH
CENTRAL...AND MUCH OF CENTRL KANSAS UNTIL 300 AM CDT...

THE THREAT FOR SEVERE WEATHER CONTINUES ACROSS MUCH OF CENTRAL AND ALL
OF SOUTH CENTRAL KANSAS TONIGHT.  AS A RESULT...SEVERE THUNDERSTORM
WATCH #519 HAS BEEN ISSUED UNTIL 3 AM FOR THE FOLLOWING COUNTIES IN
SOUTH CENTRAL KANSAS:

RENO...KINGMAN...HARPER...HARVEY...SEDGWICK...SUMNER...MARION...
CHASE...BUTLER...COWLEY...GREENWOOD...AND ELK.

IN CENTRAL KANSAS THE WATCH COVERS:

BARTON...ELLSWORTH...RICE...SALINE AND MCPHERSON.

THIS SEVERE THUNDERSTORM WATCH REPLACES TORNADO WATCHES 513 AND 516.

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.
ALSO...KEEP TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL MEDIA FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:07 PM CDTSevere Thunderstorm WarningICTRussell53 min
May 31, 7:15 PM CDTFlash Flood WarningICTEllsworth, Rice5 hr
May 31, 7:15 PM CDTFlash Flood WarningICTRussell5 hr
May 31, 7:19 PM CDTSevere Thunderstorm WarningICTSaline56 min
May 31, 7:43 PM CDTSevere Thunderstorm WarningICTEllsworth62 min
May 31, 8:09 PM CDTSevere Thunderstorm WarningICTSaline66 min
May 31, 8:11 PM CDTSevere Thunderstorm WarningICTBarton64 min
May 31, 9:10 PM CDTFlash Flood WarningICTBarton3 hr
May 31, 9:55 PM CDTSevere Thunderstorm WarningICTKingman, Reno65 min
May 31, 10:38 PM CDTFlash Flood WarningICTMcPherson, Saline4 hr
May 31, 10:43 PM CDTSevere Thunderstorm WarningICTSumner62 min
May 31, 11:02 PM CDTSevere Thunderstorm WarningICTHarper58 min
May 31, 11:26 PM CDTSevere Thunderstorm WarningICTSedgwick49 min
May 31, 11:30 PM CDTSevere Thunderstorm WarningICTChase, Marion45 min
May 31, 11:39 PM CDTSevere Thunderstorm WarningICTButler, Cowley66 min
Jun 1, 12:35 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk55 min
Jun 1, 1:29 AM CDTSevere Thunderstorm WarningICTMontgomery61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.